Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 27, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2022, 9:37 PM EDT for Alcona County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2022, 9:37 PM EDT (01:37 UTC)
- Expired
- Jul 23, 2022, 10:11 PM EDT
- In force
- 34 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Alcona County, MI
The radar
The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
794
WUUS53 KAPX 240137
SVRAPX
MIC001-240230-
/O.NEW.KAPX.SV.W.0027.220724T0137Z-220724T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
937 PM EDT Sat Jul 23 2022
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Alcona County in northern Michigan...
* Until 1030 PM EDT.
* At 936 PM EDT, a severe thunderstorm was located over Curran, or 10
miles northwest of Glennie, moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Barton City and Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 8326 4452 8327 4451 8328 4456 8389
4480 8389 4484 8325 4463 8325
TIME...MOT...LOC 0136Z 279DEG 15KT 4471 8381
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JPB2 follow-up statements
582
WWUS53 KAPX 240157
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
957 PM EDT Sat Jul 23 2022
MIC001-240230-
/O.CON.KAPX.SV.W.0027.000000T0000Z-220724T0230Z/
Alcona MI-
957 PM EDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR ALCONA COUNTY...
At 957 PM EDT, a severe thunderstorm was located near Curran, or 8
miles north of Glennie, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Barton City, Mikado and Lincoln.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4461 8326 4452 8327 4451 8328 4456 8389
4479 8375 4484 8325 4463 8325
TIME...MOT...LOC 0157Z 282DEG 13KT 4469 8371
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JPB898
WWUS53 KAPX 240211
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1011 PM EDT Sat Jul 23 2022
MIC001-240221-
/O.CAN.KAPX.SV.W.0027.000000T0000Z-220724T0230Z/
Alcona MI-
1011 PM EDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR ALCONA COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4461 8326 4452 8327 4451 8328 4456 8389
4479 8375 4484 8325 4463 8325
TIME...MOT...LOC 0208Z 279DEG 15KT 4468 8363
$$
JPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:37 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 23, 9:37 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 937 PM EDT Sat Jul 23 2022 .UPDATE... Issued at 937 PM EDT Sat Jul 23 2022 Should add that this MCS is not the end of the show tonight. Additional bands of convection are seen well upstream, in southern MN and poking into central WI. A zone of favorable upper- jet coupling is quickly racing eastward, and convection will become more expansive again after 2-3am. CAMs still favor some locally healthy precip rates overnight, especially near/s of M-72. UPDATE Issued at 919 PM EDT Sat Jul 23 2022 Upstream MCS has substantially run out of steam, by outrunning the strongest instability. We aren't completely devoid of instability ahead of it, as is evidenced by the t-storms bubbling away in the Mio/Glennie area. The latter have been garden-variety to this point, as we are past peak heating/instability. SPC mesoanalysis shows best lingering MlCape is now below 1k j/kg, near HTL/W Branch. The chance of a significant uptick in convection strength as what's left of the MCS moves in isn't zero, but it certainly is not high. SPC has significantly suppressed svr chances southward, and though they did eventually issue a watch on this side of Lake MI, it was downstate. Am fine-tuning onset of precip across the area. Min temps were boosted slightly. UPDATE Issued at 747 PM EDT Sat Jul 23 2022 Mature, well-organized bow echo trucking along near and just south of GRB. System has a ton of momentum to go with it, but is already starting to feel the affects of leaving the best instability behind (over sw WI). Mesoanalysis does show a pocket of 1-1.5k j/kg centered on Clare in central lower MI, but that won't still be here when the storms get here. SPC (see mesoscale discussion #1571) is uncertain of the need for a watch on this side of the lake. Our threat definitely appears highest near/south of Frankfort/TVC. Do need to accelerate and increase pops in the grids/forecast. && .NEAR TERM...(Through Tonight) Issued at 318 PM EDT Sat Jul 23 2022 High Impact Weather Potential...Severe thunderstorms, will be possible after 8pm, mainly south of M-72, but probably south of M-55. Pattern Synopsis/Forecast/Concerns...Through 00z/Sun, the weather should remain quiet, however a few showers/thunderstorms may break out along the AuSable river valley. After 00z, the chance for showers and thunderstorms increases, with the risk of severe thunderstorms. The mode for the thunderstorms look to be a convective cluster that will form in Central/Southern Minnesota, move across Wisconsin, and then impact areas south of M-55. However, there is some uncertainty, that the cluster and stray thunderstorms could be in the area between M-72 and M-55. The main concerns with these thunderstorms will be wind gusts and heavy rain. The winds are a concern with the DCAPE around 900 J/kg, and bulk wind shear around 33 knots. So there would be some organization to the thunderstorms, with wind gusts possible. However, the heavy rain is also possible, as the PWAT heads up to 1.85". If we get any training with the clusters, then rain fall could add up quickly. However, WPC has us in a Marginal risk for excessive rain. && .SHORT TERM...(Sunday through Tuesday) Issued at 318 PM EDT Sat Jul 23 2022 High Impact Weather Potential: Heavy rainfall possible through Sunday morning. Pattern Synopsis: An intensifying shortwave will continue to pivot over the Great Lakes on Sunday, eventually departing to the east on Monday. Westerly upper-level flow will then settle over the region heading into the middle of the week. At the surface, a cold front will sweep across the area Sunday afternoon. High pressure will build into the Great Lakes behind this front through early next week. Forecast Details: Showers with some embedded thunderstorms will be ongoing at the start of the period. While showers could extend as far north as eastern upper, the best chance for any heavier rainfall into Sunday morning will come along and south of M-72. Depending on the areal extent and track of this showers and storms overnight into the short term period, localized flooding cannot be ruled out Sunday morning. Forecast soundings displaying near moist-adiabatic thermodynamic profiles, marginal instability, and PWATs approaching climatological max values provide strong support for efficient rainfall with any convective activity into Sunday morning. Additional showers and rumbles of thunder will be possible along the front Sunday afternoon with precip chances coming to an end Sunday evening. After this, quiet weather is expected through the beginning of the week. High pressure building in will bring plentiful sunshine through the beginning of the week. Cool highs in the low to mid 70s are anticipated Monday afternoon before warming back into the low 80s on Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 318 PM EDT Sat Jul 23 2022 High Impact Weather Potential: Low for now Longwave troughing is expected to sag from Canada into the Great Lakes through the second half of the week and into the weekend, bringing the next main chance for rain and a few thunderstorms Wednesday morning into Wednesday night as a front moves across the state. A few showers may be possible at times through the end of the week, but precip chances will remain low overall through the remainder of the period. This appears to be especially true next weekend as high pressure looks to build into the region. Otherwise, cooler temperatures are expected through the end of the week behind the aforementioned cold front with highs in the 70s across the area through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 722 PM EDT Sat Jul 23 2022 Worsening conditions tonight, as SHRA/TSRA move in quickly from the west. MBL especially, and TVC perhaps, will see gusty winds and IFR vsbys in heavy rain, as soon as 01-02Z. Stronger storms are less likely for PLN/APN, but some rain and lowered cigs/vsbys are expected. && .MARINE... Issued at 318 PM EDT Sat Jul 23 2022 Tonight through Monday...Winds have been variable at 10 knots or less through the morning and early afternoon with the winds becoming onshore with initial lake breeze surges near the coasts. Models continue with light winds into the evening as high pressure continues over the region. However, there is an area of low pressure moving out of the C PLains that will tighten the gradient for the overnight. The only thing is that thunderstorms will likely move through N Lake Michigan during the evening, which could produce some wind gust past 35 knots. Sunday, the winds in Lake Huron, mainly the southern half, look to increase as the gradient tightens up and produces small craft gusts. Winds will diminish overnight as high pressure builds into the region Sunday night. The high continues over the Upper Great Lakes on Monday, so variable winds at 10 knots or less is expected. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY from 8 AM to 4 PM EDT Sunday for LHZ349. LM...NONE. LS...NONE. && UPDATE...JZ NEAR TERM...JSL SHORT TERM...DJC LONG TERM...DJC AVIATION...JZ MARINE...JSL
Hazardous weather outlook, Jul 23, 9:00 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 900 PM EDT Sat Jul 23 2022 MIZ016>018-020>036-041-042-086>088-095>099-241200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 900 PM EDT Sat Jul 23 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Thunderstorms are expected tonight, with a small chance for severe storms. The best chance for severe storms will be near and south of M-72 in northern lower Michigan, before 4 am. Damaging winds, locally heavy rain, and large hail are the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms will linger into Sunday. Thunderstorms are again possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 900 PM EDT Sat Jul 23 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. Thunderstorms are expected tonight, with a small chance for severe storms. The best chance for severe storms will be south of Grand Traverse Light on Lake Michigan, and south of Sturgeon Point on Lake Huron. The best chance for severe storms will be before 4 am. Damaging winds and large hail are the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few thunderstorms will linger into Sunday. Thunderstorms are again possible Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. For more information visit http://weather.gov/gaylord. JZ
In the hours before
Special weather statement, Jul 23, 4:32 PM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
432 PM EDT Sat Jul 23 2022
MIZ035-041-042-232100-
Gladwin MI-Arenac MI-Ogemaw MI-
432 PM EDT Sat Jul 23 2022
...A thunderstorm will impact portions of northwestern Arenac,
northeastern Gladwin and southern Ogemaw Counties through 500 PM
EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowmanville, or 7 miles northwest of Alger, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alger, Sterling, Skidway Lake and Bowmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4412 8436 4424 8431 4420 8395 4401 8404
TIME...MOT...LOC 2032Z 283DEG 17KT 4416 8425
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Jul 23, 5:24 PM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
524 PM EDT Sat Jul 23 2022
MIZ041-042-232200-
Gladwin MI-Arenac MI-
524 PM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northwestern Arenac
and northeastern Gladwin Counties through 600 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowmanville, or 7 miles west of Alger, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, very heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alger, Standish and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4408 8437 4416 8434 4416 8392 4398 8397
TIME...MOT...LOC 2123Z 283DEG 16KT 4413 8426
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZLocal storm report, Jul 23, 7:25 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 3 SE EAST TAWAS 44.25N 83.45W
07/23/2022 M41 MPH IOSCO MI MESONET
MESONET STATION TAWM4 2 SE EAST TAWAS.
&&
HADLocal storm report, Jul 23, 8:25 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
825 PM EDT SAT JUL 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 7 WNW ALGER 44.15N 84.25W
07/23/2022 GLADWIN MI PUBLIC
REPORT ON FACEBOOK OF TREES DOWN IN
NORTHEASTERN GLADWIN COUNTY.
&&
HADThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:02 PM EDT | Special Marine Warning | APX | 83 min | |
| Jul 24, 3:08 PM EDT | Small Craft Advisory | APX | 20 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.